Kentucky, 2009

Flooding in Kentucky, May 5 to 26, 2009

May 5 to 26, 2009 · NWS PAH · 5 events in 5 counties and zones

Several rounds of heavy rain over much of the Ohio River Valley caused many rivers to rise above flood stage. May continued the active pattern begun in April.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$100,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Several rounds of heavy rain over much of the Ohio River Valley caused many rivers to rise above flood stage. May continued the active pattern begun in April. Several of these events produced very heavy rainfall. Rainfall was one to two inches above normal in most spots for the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 5, 6:04 PM CST, 56 minutes earlier.

Area forecast discussion, May 5, 6:04 PM CST, 56 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
704 PM CDT TUE MAY 5 2009

.UPDATE...
DISCUSSION FOR 0Z WEDNESDAY ROUTINE TAF ISSUANCE.

&&

.AVIATION...
MAIN IMPACT WITH THIS ISSUANCE WILL BE THE REDUCTION OF CEILING
AND VISIBILITY FROM VFR CATEGORY TO IFR CATEGORY BETWEEN 06Z
AND 18Z WEDNESDAY FOR EACH OF THE TAF SITES...AS THE SURFACE LOW
AND ASSOCIATED FRONTAL BOUNDARY MOVE FROM SOUTHEAST MISSOURI
BETWEEN 09-12Z WEDNESDAY TO NORTHWEST KENTUCKY BETWEEN 15-18Z
WEDNESDAY.

THERE IS THE POTENTIAL THAT CEILINGS MAY DROP DOWN TO 1KFT AGL
AND VISIBILITIES CLOSER TO ONE MILE...AS THE SHORT RANGE ENSEMBLES
GIVE A 35 TO 55 PERCENT PROBABILITY OF OCCURRENCE...ESPECIALLY FOR
THE KCGI/KEVV TAF SITES BETWEEN 12-18Z WEDNESDAY. THE 40 KM RUC
ALSO INDICATES THAT VISIBILITIES MAY DROP NEAR A MILE BETWEEN
9-12Z WEDNESDAY OVER THE KCGI/KPAH TAF SITES. WILL HAVE TO SEE IF
THE TREND CONTINUES FOR SUCCESSIVE MODEL RUNS BEFORE THE NEXT TAF ISSUANCE.

&&

.PREV DISCUSSION... /ISSUED 244 PM CDT TUE MAY 5 2009/

DISCUSSION...
INCOMING CLOUD COVER TO INVADE PAH FA SKY...THICKENING/LOWERING
OVERNIGHT. PCPN CHANCES SET IN BY MID EVENING AND PEAK IN THE
LIKELY (SOUTH) TO MID CHC (NORTH) CATEGORY OVERNIGHT. MODEL
STABILITY PARAMETERS SUPPORT CONTINUED MENTION OF THUNDER...BUT
ALSO CONCUR WITH LATEST SWODY2 FINE TUNE IN SHIFTING SLGT RISK
SOUTH OF PAH FA/FROM TN VALLEY SOUTHWARD. BY MIDDAY WED...THE
SURFACE LOW IS INTO ERN KY WITH THE TRAILING FRONT HAVING PUNCHED
ACROSS THE TN VALLEY. STILL ZONAL FLOW AND AN ASSOCIATED UPPER
TROF WILL KEEP AT LEAST A MENTIONABLE POP IN THE FORECAST.

WED NIGHT-THU COULD BE THE RELATIVE LULL IN THE FORECAST IN
COMPARISON TO THE TIME PERIOD IMMEDIATELY BEFORE AND AFTER.
ANOTHER FAST MOVING SYSTEM EMBEDDED IN THE ZONAL FLOW WILL
REACTIVATE THE NEARBY BOUNDARY WITH A CHC SHOWERS/TSMS INTO
FRI NIGHT. MODELS FAILURE TO GRASP AREAL EXTENT/SYNOPTIC PLACEMENT
OF BOUNDARY AND MAX QPF IS WHAT IS KEEPING US IN THE CHC CAT...BUT
FOR NOW LOOKS LIKE HEAVIEST PCPN LOOKS TO STAY ALONG/SOUTH OF PAH
FA.

ANOTHER LUL RELATIVELY SPEAKING COULD OCCUR THIS WEEKEND...WITH
THE NEXT BEST/BETTER CHANCE POPS RETURNING AGAIN EARLY NEXT WEEK.
THE PROBLEM IS MODEL DISAGREEMENT FROM THE MEDIUM RANGE
ONWARD...SO IT IS A BIT PREMATURE TO ELIMINATE WHOLE BLOCKS OF
POPS GIVEN THE NEAR DAILY MENTION OF 1 MODEL OR THE OTHER ON ITS
POSSIBILITY. BETTER TO STRIDE A MIDDLE GROUND FOR NOW...KEEPING IN
SYNC WITH THE COLLAB PIC/INHERITED PERSISTENCE FORECAST. IN THIS
MANNER OF SPEAKING WE LIKED THE GFS PERHAPS A LITTLE MORE AND SO
ANY DETECTABLE LEAN IS PROBABLY IN ITS DIRECTION.

AVIATION...
PM CU DEVELOPMENT SHOULD WANE EARLY THIS EVENING...BUT CLOSE BY
SHIELD OF MID/UPR LEVEL CLOUDINESS POISED TO SPREAD OVER REGION
TOO. RAIN CHANCES START BY MID EVENING AND SPIKE LATE
TONIGHT-EARLY TOMORROW AS SYSTEM RACES ACROSS TN VALLEY. COULD SEE
TEMPORARY CIGS/VSBYS DIP TO MVFR RANGE IN MAINLY -SHRA...WITH MVFR
CIGS HOLDING THRU THE AM HOURS TOMORROW EVEN AS PCPN CHANCES WANE
ON SYSTEM DEPARTURE.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

SMITH
Hazardous weather outlook, May 5, 2:02 PM CST, 4 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
302 PM CDT TUE MAY 5 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-061000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
302 PM CDT TUE MAY 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS RETURN TO THE FORECAST LATE TONIGHT. THE BETTER
CHANCE FOR STRONGER STORMS WILL BE TO OUR SOUTH. THEREFORE THE
PRIMARY THREAT ASSOCIATED WITH ANY STORMS TONIGHT WILL BE LOCALLY
HEAVY RAINS. SEVERE WEATHER IS NOT ANTICIPATED. THE BETTER CHANCE
OF RAIN INCLUDING HEAVIER RAINS IS ALONG AND SOUTH OF A CAPE
GIRARDEAU TO PADUCAH TO MADISONVILLE LINE...ACROSS SOUTHERN
PORTIONS OF SOUTHEAST MISSOURI AND WESTERN KENTUCKY.

MINOR TO MODERATE FLOODING WILL CONTINUE ON SEVERAL
RIVERS...INCLUDING PORTIONS OF THE MISSISSIPPI AND OHIO RIVERS.
PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENTS FOR DETAILS ON
RIVER FLOODING ACROSS THE REGION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WITH A FEW EXCEPTIONS...THERE IS A NEAR DAILY CHANCE OF
THUNDERSTORMS IN THE EXTENDED FORECAST. HOWEVER THE BEST TIME
PERIODS FOR STORMS WILL BE DURING THE THURSDAY NIGHT THROUGH
FRIDAY NIGHT TIME FRAME...AND THEN AGAIN PERHAPS EARLY NEXT WEEK.
THE MAIN THREAT MAY BE CONTINUED HEAVY RAINS ACROSS PARTICULARLY
OUR SOUTHERN AREAS OF SOUTHEAST MISSOURI AND SOUTHWEST KENTUCKY.
THIS COULD HEIGHTEN CONCERNS FOR FLOODING OR AT THE LEAST STALL
THE RECESSION OF WATERS AND KEEP LOCAL CREEKS AND STREAMS HIGH. AS
A RESULT MINOR TO MODERATE RIVER FLOODING REMAINS FORECAST ON SOME
AREA RIVERS...REFER TO THE FLOOD STATEMENTS FOR MORE DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flood. Local standard time, as filed.

Flood, Ballard

When
May 5, 7:00 PM CST to May 26, 8:00 PM CST
Where
Ballard County, 3.69 mi W of Oscar to 3.37 mi WNW of Oscar
Cause
Heavy Rain
Crop damage
$20,000
Reported by
River/Stream Gage
Coordinates
37.137, -89.096

Moderate flooding of the Ohio River occurred. At the Grand Chain, Illinois gage, where flood stage is 42 feet, the river crested at 51.60 feet on the 12th. Agricultural bottomland and low-lying areas were flooded.

Flood, McCracken

When
May 9, 12:00 PM CST to May 20, 6:00 PM CST
Where
McCracken County, 1.31 mi NNW of Cecil to 1.87 mi E of Rowlandtown
Cause
Heavy Rain
Crop damage
$20,000
Reported by
River/Stream Gage
Coordinates
37.117, -88.680

Minor flooding of the Ohio River occurred. At the Paducah gage, where flood stage is 39 feet, the river crested at 42.83 feet on the 12th. Agricultural bottomland and low-lying areas were flooded. Portions of the riverfront park near downtown Paducah were flooded.

Flood, Henderson

When
May 9, 6:00 PM CST to May 16, 2:00 PM CST
Where
Henderson County, 1.33 mi ENE of Carlinburg to 0.9 mi ENE of Carlinburg
Cause
Heavy Rain
Crop damage
$20,000
Reported by
River/Stream Gage
Coordinates
37.889, -87.299

Minor flooding of the Ohio River occurred. At the Newburgh, IN gage, where flood stage is 38 feet, the river crested at 41.90 feet on the 13th. Agricultural bottomland and low-lying areas were flooded.

Flood, Livingston

When
May 10, 6:00 PM CST to May 18, 10:00 AM CST
Where
Livingston County, Birdsville to 0.23 mi NNW of Smithland
Cause
Heavy Rain
Crop damage
$20,000
Reported by
River/Stream Gage
Coordinates
37.220, -88.450

Minor flooding of the Ohio River occurred. At the Smithland gage, where flood stage is 40 feet, the river crested at 41.33 feet on the 12th. Agricultural bottomland and low-lying areas were flooded. A private campground at Birdsville was flooded.

Flood, Union

When
May 10, 6:00 PM CST to May 18, 10:00 AM CST
Where
Union County, 1.56 mi N of Uniontown to 1.7 mi NNW of Uniontown
Cause
Heavy Rain
Crop damage
$20,000
Reported by
River/Stream Gage
Coordinates
37.792, -87.926

Minor flooding of the Ohio River occurred. At J.T. Myers Lock and Dam near Uniontown, where flood stage is 37 feet, the river crested at 40.80 feet on the 15th. Agricultural bottomland and low-lying areas were flooded.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2009Every state in 2009This day in weather historyWarnings in Kentucky, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 166063, 166057, 166067, 166059, 166060.